Tornadoes · United States · Georgia · 2016

EF1 tornado, Cogdell, Georgia, April 1, 2016

This EF1 tornado ran 7.8 miles across Clinch County on April 1, 2016, touching down at 5:15 PM EDT and reaching 1,232 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 1, 2016
Touchdown
5:15 PM EDT (21:15 UTC)
Lifted
5:35 PM EDT (21:35 UTC)
On the ground
20 minutes
Path length
7.8 miles (12.6 km)
Path width
1,232 yards (1127 m)
Deaths
0
Injuries
0
County
Clinch County
Touchdown point
31.170, -82.910
Lift-off point
31.190, -82.780
Record number
1604011515-01

The damage survey

101 damage points were recorded along this path by NWS JAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Active weather pattern with mean layer mid level trough carving southward across the SE region and a surface front across the Appalachians. Strong wind shear combined with instability produced severe storms during the afternoon and evening. A couple of tornadoes touched down in SE Georgia.

An EF1 tornado caused damage near the Clinch and Atkinson county line. It was a high-end EF1 with maximum winds near 100 mph. One home was heavily damaged with most of the roof gone. The home was an older structure with lath roofing and no bracing in the rafters. Major tree blown down occurred in two locations. One location was near Tharpe Road, north of Arabia Bay. The second area was near Keaton Farm Road and the Guest Millpond area off of U.S. Highway 441. The tornado weakened near Cogdell and Sandy Bottom in Atkinson County. It is possible the tornado lifted prior to reaching Cogdell and the damage in Cogdell could be attributed to the rear flank downdraft. One post-storm injury occurred when an individual was clearing his roof. Cost of damage was unknown.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

1 minute of warning. NWS JAX issued a tornado warning for this county at 21:14 UTC, 1 minute before the tornado touched down, in force until 21:34 UTC.

The county was under a tornado watch, issued at 18:48 UTC and running to 23:49 UTC.

Issued (UTC)ExpiredProductOffice
18:48 UTC23:49 UTCTornado WatchJAX
20:57 UTC21:45 UTCSevere Thunderstorm WarningJAX
21:14 UTC21:34 UTCTornado WarningJAX
21:33 UTC21:53 UTCSevere Thunderstorm WarningJAX
01:02 UTC08:00 UTCTornado WatchJAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Apr 1, 3:40 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 1, 3:40 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
340 PM EDT FRI APR 1 2016

...SLIGHT RISK OF SEVERE STORMS ACROSS SE GA THIS AFTERNOON AND
TONIGHT...

...MARGINAL RISK OF SEVERE STORMS ON SATURDAY...

.SHORT TERM...STORMS NOW OVER SW GA WILL SLOWLY MOVE EAST INTO SE
GA THIS AFTERNOON AND EVENING. INCREASING INSTABILITY AND SHEAR
WILL LIKELY PRODUCE A SEVERE THREAT PRODUCING DAMAGING WINDS AND
POSSIBLY AN ISOLATED TORNADO OVER SE GA AND POSSIBLY THE SUWANNEE
VALLEY. RAIN AND THUNDERSTORMS EXPECTED TO SPREAD SE INTO NE FL
LATE TONIGHT AND SATURDAY MORNING AS UPPER TROUGH AND COLD FRONT
APPROACH. MARGINAL SEVERE THREAT WILL CONTINUE ON SATURDAY AS
FRONT SLOWLY PUSHES SE ACROSS THE AREA. MODERATE TO HEAVY RAIN
WILL BE POSSIBLE IN THE NEXT 24 HOURS WITH RAINFALL TOTALS MOSTLY
IN THE 1 TO 2 INCH RANGE. TEMPERATURES WILL REMAIN ABOVE AVERAGE
WITH HUMID CONDITIONS CONTINUING UNTIL FRONTAL PASSAGE SATURDAY
AFTERNOON.

SATURDAY NIGHT...MID LEVEL SHORTWAVE TROUGH WILL ROTATE SLOWLY ESE
IN MEAN LAYER TROUGH OVER THE SERN U.S. THIS WILL CONTINUE TO HELP
DRIVE THE COLD FRONT SWD INTO CENTRAL AND THEN SRN FL. WEAK HIGH
PRES WILL BUILD IN AT THE SFC FROM THE W WITH COOLER AND DRIER AIR
MOVING ON NWLY FLOW. COOL ADVECTION N/NW WINDS OF ABOUT 5-10 MPH
WITH FCST LOW TEMPS INTO THE UPPER 40S N TO LOWER 50S S ZONES...THAT
COULD OTHERWISE BE A FEW DEGREES COOLER WITHOUT THE WIND.

SUNDAY THROUGH MONDAY...GENERALLY QUIET AND NICE WX EXPECTED WITH A
DRY AIRMASS/CLEAR SKIES AND COOLER TEMPS THAN PRIOR DAYS. WEAK HIGH
PRES WILL MOVE EWD FROM LOWER MS VALLEY EWD TO SERN U.S AND CENTRAL
AND NRN FL. THE COOLER DAY LOOKS TO BE SUNDAY WITH TEMPS MAINLY 70-
75. TEMPS COULD A BIT COOLER SUNDAY NIGHT DUE TO NEAR CALM
WINDS...HAVE MID 40S IN SE GA AND UPPER 40S OVER MOST OF NE FL.
TEMPS WARM UP MONDAY TO THE UPPER 70S UNDER FULL SUN.

.LONG TERM...ANOTHER WEAK FRONTAL BOUNDARY LOOKS TO MOVE SWD OVER
THE AREA LATE TUESDAY THROUGH TUESDAY NIGHT...BUT TOO DRY FOR ANY
PRECIP. SFC HIGH PRES WILL MOVE BEHIND THIS BOUNDARY ALLOWING OUR
WINDS TO BECOME N THEN TO NE AND E ON WEDNESDAY. RESULTING ONSHORE
FLOW MAY PUSH HIGHS BACK DOWNWARD ALONG THE COASTAL AREAS TO LOWER
70S...BUT MID TO UPPER 70S TOWARD THE I-75 CORRIDOR. YET ANOTHER
COLD FRONT FORECAST TO MOVE IN FROM THE NW THURSDAY AND RESULT IN A
CHANCE OF SHOWERS. FOR NOW WE HAVE 30-50 PERCENT CHANCE OF RAIN
THURSDAY THOUGH THIS MAY BE A LITTLE GENEROUS DUE TO A LACK OF A
MORE SUBSTANTIAL MOISTURE RETURN. WITH TSTMS PROBS RELATIVELY LOW
AND CONTINUITY WITH PRIOR FCST...LEFT THUNDER OUT OF THE FCST AT
THIS TIME. AFTER THIS LATTER FRONTAL PASSAGE...TEMPS ARE FCST TO
DROP BACK DOWN BELOW NORMAL ON FRIDAY TO UPPER 60S AND LOWER 70S.

&&

.AVIATION...MOSTLY VFR THIS AFTERNOON WITH CIGS AROUND 4KFT AND
GUSTS TO AROUND 20 KNOTS. ISOLATED TO SCATTERED THUNDERSTORMS
POSSIBLE TIL AROUND 00Z THIS EVENING...MORE LIKELY NEAR THE EAST
COAST SEABREEZE FRONT WHICH WILL BE PINNED NEAR THE COAST DUE TO
MODERATE SW WINDS. STORMS EXPECTED TO INCREASE LATE TONIGHT
TOWARDS MORNING WITH IFR CONDITIONS LIKELY AFTER 10Z.

&&

.MARINE...SOUTH TO SW WINDS WILL INCREASE TONIGHT AHEAD OF SLOWLY
APPROACHING COLD FRONT. SHOWERS AND THUNDERSTORMS WILL INCREASE
OVER THE GA WATERS TONIGHT AND OVER THE FL WATERS TOWARDS MORNING.
WINDS WILL SHIFT TO THE NW SATURDAY AFTERNOON AS THE FRONT PUSHES
TOWARDS THE SE. SCEC CONDITIONS EXPECTED LATE TONIGHT OFFSHORE AND
POSSIBLY ADVISORY CONDITIONS ON SATURDAY.

RIP CURRENTS: LOW RISK THROUGH SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  74  47  72 /  80  70   0   0
SSI  67  75  50  68 /  70  70  10   0
JAX  71  78  52  72 /  50  70  10   0
SGJ  70  80  54  68 /  30  70  20   0
GNV  71  77  52  74 /  40  70  10   0
OCF  71  79  52  75 /  30  70  20   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/SHASHY/WALSH
Hazardous weather outlook, Apr 1, 4:48 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
448 PM EDT FRI APR 1 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-020830-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
448 PM EDT FRI APR 1 2016

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST GEORGIA
REST OF THE AFTERNOON AND TONIGHT...

...TORNADO WATCH NUMBER 75 FOR PORTIONS OF SOUTHEAST GEORGIA THROUGH
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...REST OF TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT OVER SOUTHEAST GEORGIA AND THE WESTERN SUWANNEE
VALLEY...WITH SCATTERED MAINLY AFTERNOON AND EARLY EVENING
THUNDERSTORMS EXPECTED ELSEWHERE IN NORTHEAST AND NORTH CENTRAL
FLORIDA. THE STORM PREDICTION CENTER HAS PLACED MOST OF SOUTHEAST
GEORGIA WITHIN A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT...WITH DAMAGING WIND GUSTS AND ISOLATED TORNADOES
POSSIBLE. A TORNADO WATCH IS IN EFFECT THROUGH 9 PM FOR PORTIONS
OF SOUTHEAST GEORGIA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A MARGINAL RISK OF SEVERE THUNDERSTORMS IS EXPECTED OVER EXTREME
SOUTHEASTERN GEORGIA...NORTHEAST AND NORTH CENTRAL FLORIDA ON
SATURDAY AS A COLD FRONT MOVES THROUGH OUR REGION. STRONGER
ACTIVITY WILL PRODUCE STRONG WIND GUSTS AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ACROSS SOUTHEAST GEORGIA ARE ASKED TO SELF-ACTIVATE
THIS AFTERNOON AND EVENING WHEN WATCHES AND/OR WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Apr 1, 4:21 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT FRI APR 1 2016

GAZ132-012100-
COFFEE GA-
421 PM EDT FRI APR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEE COUNTY UNTIL
500 PM EDT...

AT 421 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM FITZGERALD TO NEAR ALAPAHA. MOVEMENT WAS EAST
AT 40 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS...BROXTON...AMBROSE AND PRIDGEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3148 8311 3156 8306 3161 8306 3161 8305
      3162 8304 3163 8301 3166 8301 3166 8300
      3179 8299 3179 8294 3178 8292 3179 8290
      3178 8289 3178 8287 3180 8285 3155 8284
TIME...MOT...LOC 2021Z 265DEG 35KT 3170 8324 3145 8317

NELSON
Special weather statement, Apr 1, 4:28 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
428 PM EDT FRI APR 1 2016

GAZ150-152-012115-
BRANTLEY GA-WARE GA-
428 PM EDT FRI APR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRANTLEY AND EAST
CENTRAL WARE COUNTIES UNTIL 515 PM EDT...

AT 428 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTH OF STEPHEN FOSTER STATE PARK...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BRAGANZA AND FORT MUDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3122 8227 3122 8223 3120 8219 3122 8215
      3126 8214 3110 8198 3101 8224 3101 8241
      3094 8242 3093 8246 3100 8251
TIME...MOT...LOC 2028Z 236DEG 37KT 3099 8240

NELSON
Special weather statement, Apr 1, 4:33 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
433 PM EDT FRI APR 1 2016

FLZ024-GAZ164>166-012115-
INLAND NASSAU FL-CHARLTON GA-INLAND CAMDEN GA-COASTAL CAMDEN GA-
433 PM EDT FRI APR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...
SOUTHEASTERN CHARLTON AND SOUTHWESTERN CAMDEN COUNTIES UNTIL 515 PM
EDT...

AT 433 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ST. GEORGE...OR 11 MILES WEST OF CALLAHAN...MOVING NORTHEAST AT 35 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
ST. MARYS...KINGSLAND...HILLIARD...WOODBINE...CALLAHAN...KINGS BAY BASE...
ST. GEORGE...KINGS FERRY AND COLESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3072 8162 3074 8163 3073 8163 3073 8166
      3074 8166 3070 8168 3068 8167 3042 8202
      3055 8217 3099 8175 3080 8152
TIME...MOT...LOC 2033Z 224DEG 31KT 3055 8203

HESS
Special weather statement, Apr 1, 5:07 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
507 PM EDT FRI APR 1 2016

FLZ024-124-GAZ154-165-166-012200-
INLAND NASSAU FL-COASTAL NASSAU FL-INLAND CAMDEN GA-COASTAL GLYNN GA-
COASTAL CAMDEN GA-
507 PM EDT FRI APR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU...SOUTH
CENTRAL GLYNN AND CAMDEN COUNTIES UNTIL 600 PM EDT...

AT 507 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF YULEE...OR 9 MILES NORTHEAST OF CALLAHAN...MOVING
NORTHEAST AT 35 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
ST. MARYS...KINGSLAND...BRUNSWICK...ST. SIMONS ISLAND...FERNANDINA BEACH...
WOODBINE...KINGS BAY BASE...YULEE...KINGS FERRY...JEKYLL ISLAND...
CUMBERLAND ISLAND...HARRIETTS BLUFF...COLESBURG AND DOVER BLUFF.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3079 8142 3066 8140 3058 8160 3058 8165
      3055 8167 3057 8170 3054 8174 3083 8190
      3120 8142 3110 8136
TIME...MOT...LOC 2107Z 240DEG 30KT 3065 8172

HESS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jacksonville, FL (KJAX), 12:00Z

9.3 hours before the tornado, 133 km from the path. April 1, 2016.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2016-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 118 joules per kilogram, CIN -235, lifted condensation level 843 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 12:00Z on 2016-04-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 140 square meters per square second, 0 to 6 km bulk shear 54 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-235 J/kg
Surface CAPE
46 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
2.9 K/km

Open this sounding in Storm Lab

Jacksonville, FL (KJAX), 00:00Z

2.7 hours after it, 133 km from the path. April 2, 2016.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2016-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1190 joules per kilogram, CIN -22, lifted condensation level 1066 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jacksonville, FL at 00:00Z on 2016-04-02The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 108 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-22 J/kg
Surface CAPE
1680 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.5
0-3 km lapse rate
7.1 K/km

Open this sounding in Storm Lab

The surface observations

Homerville (HOE), 15 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:15 UTC7771.6200° 4 kt1011.5
19:35 UTC7771.6240° 5 kt1011.5
19:55 UTC7771.60° 0 kt1011.2-RA
20:15 UTC7771.60° 0 kt1011.2
20:35 UTC7771.60° 0 kt1011.5
20:55 UTC7771.6170° 4 kt1010.8
21:15 UTC7771.6190° 7 kt1010.8
21:35 UTC71.666.2280° 20 kt371012.5-VCTSRA
21:55 UTC66.266.2310° 11 kt1012.5TSRA
22:15 UTC66.266.2300° 5 kt1012.5-VCTSRA
22:35 UTC66.266.2340° 3 kt1012.5-RA
22:55 UTC66.264.40° 0 kt1012.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Moody AFB radar (KVAX), 36 km away, was scanning. The volume nearest the touchdown began at 21:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:47 UTCTSTM WND DMGE HahiraLowndes, GATREE DOWN WITH POWER LINES DOWN ON STANFILL STREET IN HAHIRA
20:57 UTCTSTM WND DMG3 Nw ValdostaLowndes, GATRAFFIC LIGHT BLOWN DOWN AT COUNTRY CLUB DR AND NORTH VALDOSTA ROAD
20:57 UTCTSTM WND DMG3 Sse WeberBerrien, GATREE DOWN AND POWER LINE DOWN
21:00 UTCTSTM WND DMG2 Nne ValdostaLowndes, GATREE DOWN ON A HOUSE ON WORTH AVE
21:00 UTCTSTM WND DMG2 N ValdostaLowndes, GAPOWER LINES DOWN ALONG NORTH PERIMETER ROAD
21:00 UTCTSTM WND DMGRay CityBerrien, GAPOWER LINE DOWN
21:03 UTCTSTM WND DMG3 Sse I-75 At Exit 16Lowndes, GATREE DOWN ON I-75 NEAR MILE POST 13 BLOCKING TWO RIGHT LANES
21:03 UTCTSTM WND DMG6 Ne LakelandLanier, GATREES DOWN ALONG BROWNING ROAD
21:07 UTCTSTM WND DMG4 Ene Ray CityLanier, GATREES DOWN ALONG ROYALS ROAD
21:10 UTCTORNADO9 Ssw PearsonClinch, GANATIONAL WEATHER SERVICE STORM SURVEY HAS CONFIRMED A TORNADO NEAR THE CLINCH AND ATKINSON COUNTY BORDER. THE PRELIMINARY INTENSITY IS A HIGH END EF-1 TORNADO WITH MAXIMUM WINDS OF 100 MPH. THE TORNADO TOUCHED DOWN JUST
21:15 UTCTSTM WND DMG2 Nnw MaydayLanier, GATREE DOWN ON RIVER ROAD
21:17 UTCTSTM WND DMG8 S PearsonClinch, GAEMERGENCY MANAGER REPORTS NUMEROUS TREES AND POWERLINES DOWN OFF OF HWY 441 NEAR GUEST MILLPOND. TIME ESTIMATED FROM RADAR.
21:20 UTCDOWNBURST8 S PearsonClinch, GACLINCH COUNTY EMERGENCY MANAGEMENT RELAYED SEVERAL PHOTOGRAHS DEPICTING UPROOTED LARGE TREES...SNAPPED TREES...AND SIGNIFICANT STRUCTURAL DAMAGE TO A HOME IN THE GUEST MILLPOND AREA NEAR THE ATKINSON COUNTY BORDER. DAMAG
21:20 UTCDOWNBURST8 S PearsonClinch, GACLINCH COUNTY EMERGENCY MANAGEMENT RELAYED SEVERAL PHOTOGRAPHS OF UPROOTED LARGE TREES...SNAPPED TREES...AND SIGNIFICANT STRUCTURAL DAMAGE TO A HOME IN THE GUEST MILLPOND AREA NEAR THE ATKINSON COUNTY BORDER. DAMAGE IS D
21:20 UTCTSTM WND DMG4 Wnw CogdellAtkinson, GAEMERGENCY MANAGER REPORTS NUMEROUS TREES AND POWERLINES DOWN NEAR THE INTERSECTION OF MEXICO ROAD AND COGDELL ROAD.
21:24 UTCTSTM WND DMGE AxsonAtkinson, GAEMERGENCY MANAGER REPORTS MINOR STRUCTURE DAMAGE TO A FEW MOBILE HOMES AND BARNS IN THE 2200 BLOCK OF FIDDLER GREEN ROAD.
21:29 UTCTORNADO2 S MillwoodWare, GANATIONAL WEATHER SERVICE CONFIRMS A TORNADO JUST SOUTH OF U.S. 82 IN MILLWOOD. THE PRELIMINARY INTENSITY IS EF-1 WITH MAXIMUM WINDS OF 90 MPH. THE TORNADO WAS ON THE GROUND FOR 11 MINUTES AND TRAVELED 10 MILES.
21:35 UTCTSTM WND DMGDixie UnionWare, GAWJAX-TV RELAYED PHOTOS FROM THE PUBLIC OF A TIN ROOF BLOWN OFF A RESIDENCE.TIME OF DAMAGE BASED ON RADAR DATA.
21:35 UTCTSTM WND GST 43HomervilleClinch, GATHUNDERSTORM WIND GUST TO 43 MPH FROM 280 DEGREES.
21:40 UTCFUNNEL CLOUD2 Sse Dixie UnionWare, GASOCIAL MEDIA VIDEO OF A FUNNEL CLOUD/POSSIBLE TORNADO NEAR THE FAT DADDYS ATV PARK ALONG THE SATILLA RIVER SOUTH OF DIXIE UNION WAS POSTED. TIME OF EVENT BASED ON RADAR DATA.
22:00 UTCTSTM WND DMG4 S New LacyBacon, GAEMERGENCY MANAGER REPORTS A POWERLINE DOWN IN THE SOUTHEAST PART OF BACON COUNTY. TIME AND LOCATION APPROXIMATE.
22:06 UTCTSTM WND DMG9 Nw BlackshearPierce, GA911 CALL CENTER REPORTS 1 LARGE TREE DOWN ON RADIO STATION RD. TIME BASED ON RADAR.
22:06 UTCTSTM WND DMGNe WaycrossWare, GADISPATCH REPORTS SEVERAL TREES AND POWERLINES DOWN AROUND WAYCROSS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of April 1, 2016

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 17:03 AM EDTEF0Taylor, GA1.4300$15,000
April 17:42 AM EDTEF1Houston, GA4.9350$250,000
April 18:06 AM EDTEF0Twiggs, GA0.660$10,000
April 18:50 AM EDTEF1Twiggs, GA2.3300$120,000
April 15:35 PM EDTEF1Ware, GA2.5880

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.